DEAR DR. ROACH: I have been taking Lipitor for high cholesterol. Lately, my pharmacist said that all statins can cause memory loss. I hesitate to stop taking Lipitor, but I don’t want this side effect. Please advise. — P.C.
ANSWER: Your pharmacist is quite right that some users of statins can have the unwanted side effect of memory loss. This is quite variable: Some people never get this effect, and it can be quite severe in a few. It appears to be reversible in the majority of people who get it. I wouldn’t recommend stopping unless you are having the side effect.
DEAR DR. ROACH: I have chronic constipation, and have had it most of my life. I have used most of the bulking (husk) things that are out there. Nothing works. Years ago, I went to my doctor, and he said that I could take MiraLAX and use it for the rest of my life. It has worked! Now my new doctor wants me off of it, and wants me to incorporate fiber into my diet. I already do this. Plus I drink a lot of water. I start my day with a 24 ounces of water every morning before anything else. Is there anything wrong with taking MiraLAX every day? I do not take the full dose. — V.B.
ANSWER: While I recommend non-drug treatments, such as increased water intake, high-fiber diet and exercise as treatment for constipation, that doesn’t work for everybody. In that case, using a medication as recommended by your doctor makes sense. Polyethylene glycol (MiraLAX) is a generally safe treatment that works by increasing fluid in the bowel. It’s a good idea to use it as little as is needed to keep the stool from getting uncomfortably hard.
READERS: The booklet on constipation explains this common disorder and its treatments. Readers can obtain a copy by writing: Dr. Roach — No. 504W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.
DEAR DR. ROACH: Have you ever heard of someone with sleep apnea outgrowing the need of a breathing aid, such as CPAP? — G.S.
ANSWER: Most cases of sleep apnea are due to obstruction of the airway, caused by the relaxation of muscles in the back of the throat. Excess weight and obesity are the major risk factors for sleep apnea, but it can happen in normal-weight people. It is more common in older people, and men are at higher risk than women.
Almost any condition can go away by itself, but in nearly every case of obstructive sleep apnea getting better without a specific treatment that I have seen, it has been associated with significant weight loss. It doesn’t have to be extreme weight loss. Since alcohol can make sleep apnea worse, stopping alcohol occasionally is enough to get it under control.
I also recently mentioned singing exercises as a therapy for OSA, in addition to oral devices, CPAP or BiPAP devices, and surgery.
. Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803. ©2017 North America Synd.